1. Our TMS drop-in chat is today (Saturday) from 3:00 PM - 4:00 PM Eastern U.S.(New York) Daylight Time. It's a great way to get quick and interactive peer support. MatthewNJ is today's host. Click here for more info or just look for the red flag on the menu bar at 3pm Eastern (now US Daylight Time).
    Dismiss Notice
  2. Alan has completed the new Pain Recovery Program. To read or share it, use this link: http://go.tmswiki.org/newprogram
    Dismiss Notice

Trying to taper off meds slowly

Discussion in 'Support Subforum' started by Boston Redsox, Mar 8, 2015.

  1. Boston Redsox

    Boston Redsox Well Known Member

    Its seems as soon as I think about tapering down, my pain escalates , what my mind telling me? I have been on a antidepressant along with gabapentin for pain. I am tapering down much slower than my doctor wants I am afraid of side effects.

    Even though I am going threw a very emotional divorce at this time: meaning she wants it more than I , but I am excepting that fact our marriage died years ago but I never wanted to face it.

    I would appreciate any insight on people that have tampered off there meds and what experiences did they face. It seems the more the pain increase the less of my belief in my tms.

    I guess this is how our minds want to protect us.
     
  2. Ellen

    Ellen Beloved Grand Eagle

    Hi Boston,

    It's not clear to me why you want to taper off medication right now. You are under a lot of stress currently, and the medication seems to be helping you.

    I've shared on this Forum about my own tapering down and withdrawal from medication. But I only started it when I knew I was in a low-stress situation. Still it was hard. Even though I did it gradually, I still had an increase in pain, insomnia, mood and anxiety issues, and other symptoms as well. But I was on these medications for decades.

    It just seems like it might be wiser to wait till you get through this period in your life. Then do just one medication at a time very slowly. You can still work on your TMS even while taking medication.
     
  3. Barb M.

    Barb M. Peer Supporter

    I agree with Ellen. I would wait until you're in a better situation.
     
  4. Boston Redsox

    Boston Redsox Well Known Member

    Thx Ellen and Barb

    U are right I should wait till I am at a calmer state of mind. But it seems my Lexapro is not doing its job anymore and I don't want to take a higher dose.
     
  5. alexandra

    alexandra Peer Supporter

    Maybe don't increase it or reduce it at this stressful time, just leave it as it is. I am taking Celexa for 12 years and it's not working anymore but I will continue taking the same dose until I feel emotionally ready to taper off. I believe reducing pain meds and antidepressants while going through a divorce is just too much to deal with all at the same time! I think One thing at a time is best ...☺
     
    Boston Redsox likes this.
  6. Birdie

    Birdie Peer Supporter

    I agree....tappering off during times of increased stress doesn't seem like a good idea (although I can really understand that you'd prefer to be without meds).
    I tappered off my medication when I thought I was emotionally stable and it put me on a rollercoaster for about one year. Don't want to frighten you, reading all this horror stories about tappering off can also be a huge nocebo. And I didn't know about TMS at this time! I also know people who tappered off without any trouble. I think the more you fear the possible withdrawal symptoms/side effects, the worse it will be. So telling your subconscious that you will be able to taper off your meds for some months could be a good idea (until it sunk in). And then, when you feel more confident about it and you are emotionally more stable, you can slowly start tappering off. Give yourself enough time.....I reduced my meds over a period of half a year (was on Lyrica / Venlafaxin).
     
  7. Walt Oleksy

    Walt Oleksy Beloved Grand Eagle

    Hi, Marco. I agree with the others... stay on the medication until you feel better emotionally.
    A divorce process is not a good time to taper off. When that ordeal is behind you, try tapering off the med.
    And keep positive that the divorce ill give you a much happier, healthier life.
     
    Boston Redsox likes this.
  8. Boston Redsox

    Boston Redsox Well Known Member

    Thx you all for your thoughts on this issue, I guess you are all correct not a good time.
     
  9. Dahlia

    Dahlia Well known member

    Well, I'll pile on with everyone else and say to wait. You may not have any trouble tapering at all but if there is no emergency then wait.

    I've spent years slowly tapering off medications and what has made it possible is not following some arbitrary time table. Yes, I had a great desire to be rid of them all but throwing my body into rebound pain/depression wasn't going to get me where I wanted to be.

    Whenever you are ready, I found this online resource to be helpful. http://www.theicarusproject.net/HarmReductionGuideComingOffPsychDrugs.

    I was surprised to see how slow they suggest the taper needs to be. Of course everyone is different and of course you should ask your doctor for guidance. Mine was very helpful: he even put me on alternative meds as part of the process to get me there with minimum negative effects. So ask your doc for guidelines first. With one of my meds (Lyrica) I tapered at a rate of 10% per month for a long time. Everyone is different in terms of how they react.

    But set yourself up for success. Wait until outer circumstances are supportive if possible. And ask for help.

    All the best!
     
    Boston Redsox and Ellen like this.
  10. Boston Redsox

    Boston Redsox Well Known Member

    Thx Dahlia
     

Share This Page